• Welcome to Hair loss Experiences hair loss forum.

    Free impartial hair loss advice, hair transplant advice, hair loss medications and hair loss news.
    You can contact us directly at [email protected] if you experience any problems.

Minoxidil Foam Use

T

thincity

Valued member
Likes
0
#1
Hi everyone, I hope everyone's New Year is off to a good start! I thought I'd post something about the use (or in my current case) lack of Minoxidil Foam. I have (had) been using foam since my last transplant (repair) at SMG in February of 2012. I also use 5MG Proscar daily and used the foam nightly. About six months ago, I stopped using it regularly to the point of just not using it. You guessed it, one month ago I started a massive shed, not only native hair but some of the transplanted hair in the vertex area as well. I restarted nightly two weeks ago and am hoping for the best. I had often read posts about this issue, but I do believe that it does work and stopping it is a mistake. I will add it never grew thick terminal hair, but what's mainly dropped are very thin, but colored hair, more than vellus though.
I was planning on having my last transplant in the coming year, but I feel now I should wait and see how well, if at all I recover. While I doubt it will do anything on slick bald, it really seems to increase the hair count especially in those that have miniaturized.
 
Bigmac

Bigmac

Administrator
Staff member
Likes
46
#2
Hi Thincity. Good to hear from you, although not the best of circumstances with the shedding due to stopping the foam. Hopefully, it will recover back to where you were 6 months ago. Keep us updated on how it goes.
Best of luck with it.
 
T

thincity

Valued member
Likes
0
#3
Thanks Bigmac, I will follow up in six months or so. I'm upset with myself for stopping as it was mostly laziness on my part. Over the years, I'd read about people who stopped Minoxidil or finasteride and shedding and losing gains, so I knew it was possible.
 
W

wishmeluck

member
Likes
0
#4
Some says Minoxidil has too many side effects. Some says no it aint any. I am a bit confused. Anyone experienced them?
 
Bigmac

Bigmac

Administrator
Staff member
Likes
46
#5
It is easy to get lazy after years of use, you simply take things for granted that you’ll be ok. I sometimes forget to take my finasteride for a week or so.

I’m sure you will gain back, stay positive.
 
T

thincity

Valued member
Likes
0
#6
Some says Minoxidil has too many side effects. Some says no it aint any. I am a bit confused. Anyone experienced them?
Hi Wishmeluck, I apologize for the late reply. I first tried regular Rogaine, and it caused a blistering rash on my scalp, so I stopped. When Rogaine Foam was released, I started it and had no issues with a rash or any other symptoms. The only side effect I got from Rogaine Foam, was growth of vellus hair(s) in the area between my temple points and my eyebrows. Until my recent stoppage of the product, I had anywhere from 5 to 10 hairs on either side, which had to be plucked out. The label on Rogaine Foam tells you to discontinue use if you experience facial hair growth. In addition to the shed I experienced after stopping Rogaine Foam, these hairs all but disappeared. Truthfully the only way you will know if you have any side effects, is to try the product. Good luck in whichever course you take!
 
scepticsausage

scepticsausage

member
Likes
10
#7
I use Kirkland foam which i think is similar but cheaper. Not had any notable side affects here either Wishmeluck. I hope your lost hairs grow back Thincity.
 
T

thincity

Valued member
Likes
0
#8
Thanks Sceptic, I have a few cans of Rogaine brand foam left, but will be switching to Members Mark (Sam's Club Brand) as soon as they are gone. The price is considerably cheaper.
 
T

thincity

Valued member
Likes
0
#10
Just a quick update. It's been a little over three months since I restarted Rogaine Foam. The only really regrowth I've noticed, is the fine vellus hairs between the temple points and eyebrows are coming back. I have less hairs in my hairbrush daily now, so something may be happening. I added Nizoral 1% shampoo twice a week as well. I'm going to watch for three more months and then decide about scheduling a FUE transplant.
 
baldasabadger10

baldasabadger10

Valued member
Likes
3
#11
Hi Thincity is the Nizoral 1% an over the counter product? In the UK Nizoral 2% is common but i haven't actually seen the 1% version here.
 
T

thincity

Valued member
Likes
0
#12
Hi Badger, Yes the 1% is over the counter. I ordered it from Amazon. I believe the 2% requires a prescription. I used it many years ago, and I really never saw any benefit from it. Since we really have very few options, I thought I'd give it another go.
 
bullitnut

bullitnut

4 awesome repairs with SMG
Likes
52
#13
Hey Thincity hope alls good dude.
I use Nizoral still myself and I'm similar to you if I'm honest as I'm not to sure it does much but still use it. I only use it now and again though these days as I use the regenepure in between and it helps keep the flakyness at bay.

Nice to hear from you dude
 
T

thincity

Valued member
Likes
0
#14
Thought I'd give my six month update. After six months of use, I really have noticed no difference, better or worse. I will be discontinuing the use of Rogaine Foam for good, but will remain on Proscar 5mg and Nizoral twice a week. I probably will need to have another in-person consult before booking an FUE surgery. My last consult was with Dr. Konior in May of 2017, he thought I had 2k grafts available via FUE and 1K via two small strips.
 
T

thincity

Valued member
Likes
0
#15
Well almost three months later, my shedding has gotten much worse. I have a "circle" of severely diffused area in the same area the heaviest concentration of grafts were placed during my repair. It looks really bad in the sunlight, and has shaken me quite a bit. For transparency, I resumed Rogaine Foam three weeks ago (Members Mark brand) at least every night, and also as many day applications as I can do. I haven't used the foam twice a day since the first year after my repair with SMG. As much of a pain it is to use in the morning, I noticed my hair looks a little thicker after it dries and as a bonus, the dried film on my scalp almost acts a concealer as it dries whitish light gray. My hair is mainly gray/silver so it adds a little concealment to the worse thinned out areas. For those of you using Rogaine, I highly suggest you continue it's use, even if it doesn't seem to be making a big change.
I still hope to have an FUE surgery, but need to stabilize and hopefully regain lost ground before thinking of surgery.
 
C

Coopman

Valued member
Likes
0
#16
Hi Thincity

Best of luck with the stabilisation and regaining lost ground.

I have started and stopped Minoxidil usage numerous times over the years all with the inevitable shedding after 2 months of stopping. The strange thing is that i have noticed thickening after 2 months and other times it has been 4-6 months, sometimes i had almost given up hope. Each time i have shed it has always been thinner, smaller hairs that have shed. But i have regrown thick terminal hairs on each occasion i have used Minoxidil.

Have you tried dyeing your hair, i noticed when i did this those smaller, thinner hairs (not vellus) had a dramatic thickening effect? I think in my case i grew some hair that was almost transparent and colourless.
 
T

thincity

Valued member
Likes
0
#17
Hi Coopman,
Thanks, your post gives me some hope. Truthfully, when I restarted In January, I wasn't very consistent with my applications. Since I restarted three weeks ago, I'm determined to keep it up. I did color my hair for about two years, but stopped. I found that at times the color was inconsistent and I really don't mind the gray/silver hair anyways. I'll report back in three months or so as to my progress or lack of!
 
Bigmac

Bigmac

Administrator
Staff member
Likes
46
#18
Good luck Thincity, hope you regain the lost ground. Lots of people don`t see a difference while using it, they just see the status quo and think it`s doing little to nothing. Only when they stop, they see the difference.
There's an interesting thread below this one on kids being given minoxidil by accident and growing a lot of hair, one to watch
 
T

thincity

Valued member
Likes
0
#19
Bigmac, Thanks! I did read that article and I once asked my doctor about changing my current blood pressure medicine to Loniten instead. My Doctor said it is rarely prescribed any longer as there are many dangerous side effects. I really want to have one last surgery, that being FUE, I'm hoping with strict usage of the foam, I'll see some tangible results.
 
T

thincity

Valued member
Likes
0
#20
I thought I'd update my roughly three month mark on Rogaine Foam. I have switched to mostly morning applications now, I really like how it makes my hair appear thicker and it actually helps hold it in place somewhat (I still use Redken Brews Maneuver Cream Pomade) after the foam dries. So far, my daily loss is near zero, only a few hairs in my brush. I haven't noticed any real regrowth yet, although the vellus hairs in the front gap of my hairline appear to be thicker. I have been very diligent in using daily only missing a few days in three months. I had a thought, maybe someone in the industry (Joe Tillman) and reach out to the makers of Rogaine Foam and see if it's feasible to had a slight color tint to their product to assist as a concealer? Probably a long shot, but would be awesome for those that need a concealer and still wish to continue medical treatment.